Alert archive / Indiana / Red Flag Warnings in 2022
Red Flag Warning 3, NWS Indianapolis, IN
NWS Indianapolis, IN issued this red flag warning at Oct 19, 2022, 2:32 PM EDT for 39 counties in Indiana. It took effect at Oct 20, 2022, 11:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 19, 2022, 2:32 PM EDT (18:32 UTC)
- In effect from
- Oct 20, 2022, 11:00 AM EDT
- Expired
- Oct 20, 2022, 8:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS Indianapolis, IN
All 39 counties
Bartholomew County, IN, Boone County, IN, Brown County, IN, Carroll County, IN, Clay County, IN, Clinton County, IN, Daviess County, IN, Decatur County, IN, Delaware County, IN, Fountain County, IN, Greene County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Jackson County, IN, Jennings County, IN, Johnson County, IN, Knox County, IN, Lawrence County, IN, Madison County, IN, Marion County, IN, Martin County, IN, Monroe County, IN, Montgomery County, IN, Morgan County, IN, Owen County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Sullivan County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Vigo County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 15 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1958 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
706 WWUS83 KIND 191832 RFWIND URGENT - FIRE WEATHER MESSAGE National Weather Service Indianapolis IN 232 PM EDT Wed Oct 19 2022 INZ021-028>031-035>049-051>057-060>065-067>072-200545- /O.NEW.KIND.FW.W.0003.221020T1500Z-221021T0000Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew- Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- 232 PM EDT Wed Oct 19 2022 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM EDT THURSDAY FOR CRITICAL FIRE WEATHER CONDITIONS FOR CENTRAL INDIANA... * AFFECTED AREA...All of central Indiana. * TIMING...11 AM to 8 PM Thursday. * WINDS...Southwest 10 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 20 percent. * TEMPERATURES...In the lower 50s. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. Never throw cigarettes out of a vehicle. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
795 WWUS83 KIND 200146 RFWIND URGENT - FIRE WEATHER MESSAGE National Weather Service Indianapolis IN 946 PM EDT Wed Oct 19 2022 INZ021-028>031-035>049-051>057-060>065-067>072-201000- /O.CON.KIND.FW.W.0003.221020T1500Z-221021T0000Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew- Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- 946 PM EDT Wed Oct 19 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM EDT THURSDAY FOR CRITICAL FIRE WEATHER CONDITIONS FOR CENTRAL INDIANA... * AFFECTED AREA...All of central Indiana. * TIMING...11 AM to 8 PM Thursday. * WINDS...Southwest 10 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 20 percent. * TEMPERATURES...Afternoon temperatures in the upper 50s to around 60. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. Never throw cigarettes out of a vehicle. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
495 WWUS83 KIND 200737 RFWIND URGENT - FIRE WEATHER MESSAGE National Weather Service Indianapolis IN 337 AM EDT Thu Oct 20 2022 INZ021-028>031-035>049-051>057-060>065-067>072-201545- /O.CON.KIND.FW.W.0003.221020T1500Z-221021T0000Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew- Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- 337 AM EDT Thu Oct 20 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR CENTRAL INDIANA... * AFFECTED AREA...All of central Indiana. * TIMING...11 AM to 8 PM Thursday. * WINDS...Southwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 21 percent. * TEMPERATURES...In the lower 50s. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. Never throw cigarettes out of a vehicle. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
245 WWUS83 KIND 201516 RFWIND URGENT - FIRE WEATHER MESSAGE National Weather Service Indianapolis IN 1116 AM EDT Thu Oct 20 2022 INZ021-028>031-035>049-051>057-060>065-067>072-202330- /O.CON.KIND.FW.W.0003.000000T0000Z-221021T0000Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew- Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- 1116 AM EDT Thu Oct 20 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR CENTRAL INDIANA... * AFFECTED AREA...All of central Indiana. * TIMING...11 AM to 8 PM Thursday. * WINDS...Southwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 20 percent. * TEMPERATURES...In the upper 50s to lower 60s. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. Never throw cigarettes out of a vehicle. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
695 WWUS83 KIND 202358 RFWIND URGENT - FIRE WEATHER MESSAGE National Weather Service Indianapolis IN 758 PM EDT Thu Oct 20 2022 INZ021-028>031-035>049-051>057-060>065-067>072-210100- /O.EXP.KIND.FW.W.0003.000000T0000Z-221021T0000Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew- Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- 758 PM EDT Thu Oct 20 2022 ...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING... Wind speeds have decreased along with an increase in humidity. Therefore the Red Flag Warning will expire as expected. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this red flag warning went out at Oct 19, 12:42 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, Oct 19, 12:42 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1242 PM EDT Wed Oct 19 2022 ...Updated Aviation Discussion... .Forecast Update... Issued at 950 AM EDT Wed Oct 19 2022 Forecast is in good shape this morning with a large low pressure system sitting over the eastern Great Lakes. Low temps bottomed out around freezing this morning across much of the region, despite a rather brisk wind around 10kts. Widespread stratocumulus was located across our northern counties but is slowly lifting to the northeast as the low departs. The clearing trend will continue, and sky grids were modified accordingly to reflect current satellite trends. Full sunshine with cold air aloft should allow for efficient mixing this afternoon. Soundings out of central Illinois show 850mb winds around 30kts at 12Z, which should be a bit greater here in Indiana given our proximity to the low. With the robust low-level flow and efficient mixing, surface gusts between 20 and 25 kts are possible this afternoon. Soundings also indicate that maximum temperatures in the lower 50s are attainable across the southern half of the CWA with readings in the upper 40s to the north. && .Short Term...(Today and tonight) Issued at 306 AM EDT Wed Oct 19 2022 * Freeze Warning tonight through 10 AM for most of Central Indiana Today will be dry and chilly as a deep trough remains over the Great Lakes and Ohio Valley, keeping a cold air mass over the region. The surface low over Southern Ontario will slowly shift NE today while high pressure remains to the south and west. Early this morning, a lingering cloud deck remains over the eastern half of the forecast area, but as the low shifts northeastward, so will the clouds. Current satellite RGB has been showing those clouds already slowly making their exit and central Indiana is expected to see clear skies by late this afternoon. Where clouds have already cleared out this morning, temperatures are dropping to near freezing with areas still under the cloud deck remaining in the low 40s for now. As clouds clear out today, there will be ample daytime heating so expect temperatures to be slightly warmer today within the colder airmass, as highs should range from the upper 40s to low 50s. Pressure gradients will again be tight aloft so expect daytime mixing to lead to sustained winds today of 10-15 mph and gusts up to 20-25 mph. Fire weather may be a concern again today especially for the southern counties this afternoon with RH values potentially dropping to around 25%. Avoid open flames and using equipment that may cause sparks. A bit more moisture and clouds will advect back in tonight, increasing cloud coverage some, but not enough to prohibit overnight lows from dropping to around freezing again tonight. It will be less clouds than we saw this past night, so we should be able to more effectively cool off. && .Long Term...(Thursday through Tuesday) Issued at 306 AM EDT Wed Oct 19 2022 * Dry with a rapid warmup on the way late week into the weekend. * Elevated/borderline critical fire weather conditions Thursday and perhaps Friday. * Showers return to the forecast early next week. The large, anomalously deep closed low over the Great Lakes will steadily pull northeastward out of the region late in the week and into the weekend, to be replaced initially by quasizonal upper level flow and broad southwesterly low/midlevel flow as another strong low pressure system organizes to our west over the weekend and surface high pressure remains in place over the eastern CONUS. This will allow for a rapid warmup late in the work week and into the weekend, along with dry conditions through the weekend. Additionally, a persistent strong surface and mid level pressure gradient will keep low/midlevel flow fairly strong and produce daily blustery conditions, with afternoon wind gusts of 20-35 MPH common throughout the long term period. Gustiness will be significantly less most nights as diurnal PBL processes limit mixing. Early in the period, prior to Gulf return flow reopening, this is likely to promote at least elevated or even near critical fire weather conditions, particularly Thursday and perhaps on Friday as well, as a deep mixed layer forms and mixes out the already low dewpoints in place across the area. Late in the period, the aforementioned strengthening low pressure system appears likely to push northeastward into the Great Lakes and allow showers to overspread the area early next week. Guidance spread precludes more than chance pops in any one period at this time as flow along the attendant boundary is largely boundary parallel which will have significant impacts upon timing and persistence of precipitation threat as much of the rain will be focused near and along the boundary. && .Aviation...(18Z TAF Issuance) Issued at 1241 PM EDT Wed Oct 19 2022 Impacts: -Westerly wind gusts to 20kts this afternoon -Southwesterly wind gusts to 25kts tomorrow afternoon Discussion: Clear skies expected through tomorrow morning with westerly wind gusts 20kts through 00Z. Winds will drop to around 5kts overnight before becoming more southwesterly tomorrow morning. Scattered mid level clouds then arrive for the afternoon with winds gusting to 25kts at times. && .IND WATCHES/WARNINGS/ADVISORIES... Freeze Warning from midnight tonight to 10 AM EDT Thursday for INZ021-028>031-035>049-051>057-060>065-067>072. && Update...Eckhoff Short Term...KH Long Term...Nield Aviation...White
Hazardous weather outlook, Oct 19, 11:57 AM EDT, 2 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 1157 AM EDT Wed Oct 19 2022 INZ021-028>031-035>049-051>057-060>065-067>072-201600- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 1157 AM EDT Wed Oct 19 2022 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT THURSDAY... This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Sub-freezing temperatures as low as 28 expected tonight. Elevated fire weather conditions are possible across the southern counties this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Elevated fire weather conditions are possible Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 19, 10:41 AM EDT | Freeze Warning | IND | Bartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more | 23 hr |
Nearby
Red Flag Warnings in Indiana, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.